Filed under: Dietary supplements
Even ten years ago, one survey found that nearly 70% of patients admitted to emergency and intensive care medical facilities did not inform the medical personnel of their dietary supplement use. However, some dietary supplement ingredients can retard the effects of prescription medications, others can intensify their effects, and yet others can be the reason a patient arrived at the emergency or intensive care facility in the first place. For example, more than 90 dietary supplement ingredients are known to affect blood clotting, which could mean that a wounded Warfighter could bleed more heavily than an emergency medic might otherwise expect.
According to an April 2014 article in Critical Care Medicine, recent adverse events associated with dietary supplements highlight the importance of letting medical personnel know if you are taking any supplements. As we pointed out in a recent article, you become the essential participant in making sure that your use of dietary supplements does not lead to serious consequences. Be sure you tell medical personnel about your dietary supplement use before you receive treatment. It could save your life!
Last summer the Netherlands removed the weight-loss dietary supplement product Dexaprine from the market due to reports of serious adverse events, but the results of research into the cause has just been released. A recent article in Drug Testing and Analysis described at least 26 cases of Dexaprine toxicity reported to the Dutch Poisons Information Center. Testing revealed the existence of “a cocktail of synthetic stimulants” including synephrine, oxilofrine, deternol, yohimbine, caffeine, and theophylline, and possibly ß-methyl-ß-phenylethylamines. (Problematic forms of phenylethylamines, including ß-methylphenylethylamine. were discussed in an April 2014 article in the New England Journal of Medicine.) For more information about tainted weight-loss dietary supplements, see the Food and Drug Administration’s information. Note that this product is still available in the U.S. and online.
When something sounds too good to be true, it probably is. Dietary supplements are popular among military personnel, and it’s important to be able to spot the red flags—warning signs of potential problems—when considering a product. Read the OPSS FAQ on how to spot these red flags to help make an informed decision. And be sure to check back often for new FAQs.
Do you really know what’s in your energy drink? HPRC put together a new resource that points out some common ingredients found in energy drinks. Our ingredient label includes some hidden sources of caffeine and other ingredients that can have stimulant effects on your body. It also highlights other information that you might see on a label, including warnings. So check out the energy drinks infosheet, and then go to Operation Supplement Safety (OPSS) for more information about how to choose dietary supplements safely.
An important part of HPRC’s mission of fostering Warfighter resilience and optimizing Warfighter performance is informing you about the potential hazards associated with dietary supplements. But that’s a two-way street—we need your help too. An April 2014 article in The New England Journal of Medicine points out a major problem: Government agencies don’t get information about adverse effects of dietary supplements quickly enough from the public and healthcare professionals.
HPRC offers an easy way for you to directly report side effects you believe are associated with dietary supplements through the Natural Medicines Comprehensive Database (NMCD). Just go to our NMCD page and click on the icon for Natural Medicines Watch. You don’t even need an NMCD account; it’s free for everyone and easy to use. NMCD will make sure the information reaches FDA’s MedWatch.
Don’t hesitate to report something—you’ll be helping others avoid potentially serious health problems. Not sure about your symptoms? Read HPRC’s article about how to know if you’ve had an adverse event.
HPRC presents its shortest list to date of still-available Dietary Supplements/Products Containing DMAA! Since our last update in December 2013, 20 more products have been discontinued or reformulated to remove DMAA, and even more have disappeared from Internet retail sources altogether. Currently, we have found only 41 products (out of more than 200 once on the list) that still appear to be in manufacture, in many cases from non-U.S. sources.
Since its April 2013 announcement that DMAA is illegal as a dietary supplement ingredient, FDA has cracked down on manufacturers and suppliers in the U.S. As an example, an FDA News Release last November highlighted the seizure of more than $2 million in products from a single company. For more about DMAA from FDA, read their “DMAA in Dietary Supplements” web page.
There’s hemp turning up in yogurt, cereal, milk, and other food products these days. What is hemp, and what are the service policies on the use of these food products? Read the Operation Supplement Safety (OPSS) FAQ to find out. Be sure to check back often as we add answers to other questions and topics in the OPSS section of HPRC’s website.
If you have a question about a particular dietary supplement ingredient or product, and you can’t find the answer on our website, please use our “Ask the Expert” button located on the OPSS home page.
March is National Nutrition Month, and it reminds us about the importance of healthy eating. The theme this year is “Enjoy the Taste of Eating Right.” HPRC receives many questions that ask what the best supplements are for weight loss, bodybuilding, and enhancing performance. Our message is always the same: Focus on food first. Operation Supplement Safety (OPSS) has educational resources to help spread this message, including our “Real Food” poster and “Nutrition: Fueled for Fitness” brochure. Be sure to visit OPSS for infosheets, videos, and other educational materials for Warfighters, healthcare providers, and family members.
An “adverse event” can occur as a result of taking some dietary supplements. Learn how to identify an adverse event from the Operation Supplement Safety (OPSS) FAQ, and find out where you can go to report one. And for healthcare providers, HPRC has a helpful video, “How to Probe for Dietary Supplements Use and Report Adverse Events.” (Click on the “Video” tab to access the link.) Documenting adverse events is an essential part of how the Food and Drug Administration (FDA) evaluates potentially dangerous dietary supplements, so it’s very important to report potential problems.
Two versions of OxyELITE Pro have been removed from the market in the past year. Read the Operation Supplement Safety (OPSS) FAQ to find out why, and to get more information from the Food and Drug Administration (FDA). Also, be sure to check back often, as we add answers to other questions about ingredients in performance-enhancing and weight-loss supplements and how to choose supplements safely.
If you have more questions about a particular dietary supplement ingredient or product, please use our “Ask the Expert” button located on the OPSS home page.